California, 2016

Flooding and Heavy Rain in California, December 9 to 12, 2016

December 9 to 12, 2016 · NWS STO · 11 events in 5 counties and zones

A relatively warm storm with a concentrated moisture plume brought heavy rain, especially in the mountains and foothills. Rain amounts from 5 to 8 inches were reported in the Sierra, and runoff caused minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A relatively warm storm with a concentrated moisture plume brought heavy rain, especially in the mountains and foothills. Rain amounts from 5 to 8 inches were reported in the Sierra, and runoff caused minor flooding. Snow levels were high, with only the highest peaks seeing some wet snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Dec 9, 3:57 AM PST, 3 hours 3 minutes earlier.

Area forecast discussion, Dec 9, 3:57 AM PST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
357 AM PST Fri Dec 9 2016

.SYNOPSIS...
Wet pattern continues going into the weekend as more weather
systems move through northern California. High snow levels
expected. A brief break in the wet pattern early next week except
for northern most areas. Periods of rain and high elevation
mountain snow returning by next Tuesday then continuing through
the end of the week.

&&

.DISCUSSION...
Moist zonal flow continues over the western U.S. A short wave
within this zonal flow is bringing a few light showers over the
Sierra and foothills at this time. Snow levels are quite high at
above 8000 feet due to warm advection ahead of a weak front now
just off the coast. Some fog has formed in the central valley this
morning but extensive cloud cover should keep this from becoming
significantly dense. The weak system moving through the north
state today will bring continued periods of precipitation but qpf
amounts area not exceptionally high and snow levels should remain
mainly above pass levels. Therefore...impacts should remain
relatively minor today. A more significant disturbance is expected
to move through the region on Saturday continuing the wet weather
pattern. Overall precipitation totals in the valley will stay
fairly low but orographics over the Sierra will bring moderate
precipitation there. Again, snow levels should remain above pass
levels so impacts will be limited. A slight upper ridging over the
west coast on Sunday should shift the precipitation line
northward. This should bring a break in the wet pattern for much
of the forecast area except for the northern counties.
Precipitation remains over the northern zones on Monday under a
slight upper ridging. Snow levels lower Sunday and Monday but
should remain above the lower passes where precipitation is
expected. Cloud cover and cooler airmass will keep daytime highs a
little below normal.

&&
.EXTENDED DISCUSSION (Tuesday THROUGH Friday)

Pacific moisture plume will bring precipitation into the area
Tuesday into Wednesday, focused over the northern Sierra. Snow
levels will initially be below pass levels, then rise above them
during the day Wednesday. This could bring some travel impacts in
the mountains. Models diverge after Wednesday, with high
uncertainty on timing of following systems. Will keep general
chances of precipitation through the extended, though there will
likely be breaks at times. Late in the week there are hints of a
cold system with low snow levels, but timing and precipitation
amounts are uncertain. EK

&&

.AVIATION...

Widespread MVFR CIGS/VIS with areas IFR will continue next 24
hours under warm-advection regime. Locally strong southwesterly
winds across the higher elevations of the northern Sierra Nevada.
&&

.STO WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Dec 9, 4:53 AM PST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Sacramento CA
453 AM PST Fri Dec 9 2016

CAZ013>019-063-064-066>069-100100-
Shasta Lake Area / Northern Shasta County-
Burney Basin / Eastern Shasta County-Northern Sacramento Valley-
Central Sacramento Valley-Southern Sacramento Valley-
Carquinez Strait and Delta-Northern San Joaquin Valley-
Mountains Southwestern Shasta County to Northern Lake County-
Clear Lake/Southern Lake County-
Northeast Foothills/Sacramento Valley-Motherlode-
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
Including the cities of Shasta Dam, Burney, Redding, Red Bluff,
Chico, Oroville, Marysville/Yuba City, Sacramento,
Fairfield/Suisun, Stockton, Modesto, Alder Springs, Lakeport,
Paradise, Grass Valley, Jackson, Chester, Quincy, and Blue Canyon
453 AM PST Fri Dec 9 2016

...Wet Weather Continues into the weekend...

.Impacts...

  *Travel delays due to slick roads and high elevation mountain
   snow. Snow levels around 6500 to 7500 feet over Sierra passes
   with some travel impacts possible.

  *Local road flooding possible in poor drainage areas.

.Timing and Strength...

   *Next wave of precipitation expected today with another round
    on Saturday. Precipitation decreasing on Sunday except
    northern counties

   *Rain totals in the central valley ranging from a half to one
    and one quarter inches with two inches or more in the
    foothills.

   *Snow totals today through Saturday ranging from five inches
    near Sierra pass levels with up to a foot and a half highest
    elevations of the Sierra crest.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy rain, 3 flood. Local standard time, as filed.

Heavy Rain, El Dorado

When
December 9, 7:00 AM PST to December 10, 3:00 PM PST
Where
El Dorado County, 3.77 mi E of Kyburz
Reported by
Trained Spotter
Coordinates
38.780, -120.230

A trained spotter in Kyburz reported heavy rain, 0.62 over 24 hours.

Heavy Rain, Shasta

When
December 9, 7:00 AM PST to December 10, 7:00 AM PST
Where
Shasta County, 1.71 mi WNW of Sims
Reported by
Trained Spotter
Coordinates
41.060, -122.360

A trained spotter in Sims reported heavy rain, with 1.83 over 24 hours.

Heavy Rain, Shasta

When
December 9, 8:00 AM PST to December 10, 8:00 AM PST
Where
Shasta County, 1.05 mi E of Redding
Reported by
Trained Spotter
Coordinates
40.580, -122.380

A trained spotter 1 mile north of Redding reported heavy rain, 1.87 over 24 hours.

Heavy Rain, Butte

When
December 9, 10:00 PM PST to December 10, 9:59 PM PST
Where
Butte County, 1.27 mi ESE of Paradise
Reported by
COOP Observer
Coordinates
39.760, -121.600

A CC-OP observere reported heavy rain, 3.45 24 hour total.

Heavy Rain, Nevada

When
December 9, 10:00 PM PST to December 10, 9:59 PM PST
Where
Nevada County, 0.69 mi S of Nevada City
Reported by
Emergency Manager
Coordinates
39.260, -121.020

An emergency manager in Nevada City reported heavy rain, 7.26 over 24 hours.

Heavy Rain, Placer

When
December 9, 10:00 PM PST to December 10, 9:59 PM PST
Where
Placer County, 0.87 mi SE of (Blu)blue Canyon Arp
Reported by
Official NWS Observations
Coordinates
39.270, -120.710

The observation at Blue Canyon ASOS was 6.53 over 24 hours.

Heavy Rain, El Dorado

When
December 10, 7:00 AM PST to December 11, 7:00 AM PST
Where
El Dorado County, 3.77 mi E of Kyburz
Reported by
Trained Spotter
Coordinates
38.780, -120.230

A trained spotter at Kyburz reported 2.02 over 24 hours.

Flood, Nevada

When
December 10, 8:00 AM PST to 8:00 PM PST
Where
Nevada County, 0.53 mi SSE of Nevada City to 0.58 mi SSE of Nevada City
Cause
Heavy Rain
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
39.263, -121.017

Roadway flooding was reported in Nevada County as creeks went over their banks. This also included flooding into a downtown Nevada City garage and into residential backyards.

Flood, Nevada

When
December 10, 8:00 AM PST to 8:00 PM PST
Where
Nevada County, 0.49 mi ENE of Alta Hill to 0.56 mi E of Alta Hill
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
39.231, -121.071

Wolf Creek in Grass Valley flooded into residential backyards. In addition, road flooding was reported in the area.

Heavy Rain, Nevada

When
December 10, 10:00 AM PST to December 11, 10:00 AM PST
Where
Nevada County, 3.74 mi W of Soda Spgs
Reported by
Trained Spotter
Coordinates
39.320, -120.450

A trained spotter in Kingvale reported 4.28 of rain over 24 hours, a 3 day total of 8.09.

Flood, Nevada

When
December 11, 12:00 AM PST to December 12, 12:00 PM PST
Where
Nevada County, 3.84 mi E of Crystal Lake to 3.86 mi E of Crystal Lake
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
39.310, -120.509

The Rainbow Lodge experienced basement flooding as the South Fork of the Yuba River rose out of its banks. This damaged tools and other items in the basement.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2016Every state in 2016This day in weather historyWarnings in California, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 671409, 671410, 671411, 671412, 671413, 671414, 671415, 671407, 671408, 671416, 671429.